Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Tallahassee, FL

May 1, 2003Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 1, 2003, 5:16 PM EDT for Leon County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 5:16 PM EDT (21:16 UTC)
Expired
May 1, 2003, 5:45 PM EDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Leon County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1094 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1094 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 012116
SVRTLH
FLC073-012145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
516 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEON COUNTY IN FLORIDA

* UNTIL 545 PM EDT

* AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES     
  SOUTH OF THE TALLAHASSEE REGIONAL AIRPORT...OR ABOUT 7 MILES       
  SOUTHWEST OF TALLAHASSEE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TALLAHASSEE...ZION HILL BY 520 PM EDT...
  LAFAYETTE...COREY BY 525 PM EDT...
  PERKINS...ST PETER BY 530 PM EDT...
  KILLEARN ESTATES BY 535 PM EDT...
  CHAIRES...CHAIRES CROSSROADS BY 540 PM EDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


LAT...LON 3043 8444 3028 8433 3042 8409 3060 8417

$$

8-JAMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 1, 3:00 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
300 PM EDT THU MAY 1 2003

CURRENTLY: PARTLY TO MOSTLY SUNNY ACROSS LOCAL AREA. TEMPS IN LOW
80S. RADAR SHOWS ISOLD SHOWERS ACROSS SE BIG BEND AND ADJACENT
WATERS.

DISCUSSION: TONIGHT:SHORT WAVE NOW E OF CWFA WITH DRY AIR/NVA
FILTERING IN BEHIND. AT SFC QSTNRY FRONT ANALYZED W-E ACROSS EXTREME
NE GULF. THUS EXPECT ISOLD SHWRS MAINLY EARLY EVENING AND SE THIRD
OF CWFA TO WKN AND DISSIPATE BY MID-EVENING. OVERNIGHT TEMPS TO DROP
TO MID 60S AND DESPITE RAPID MID-HI LVL DRYING...SOME LOW LVL
MOISTURE RMNS. WITH DEW POINTS RMNG ON HIGH SIDE AND WINDS TO BECOME
LIGHT...EXPECT PATCHY DENSE FOG TO AGAIN FORM. DONT BELIEVE IT WILL
BE WIDESPREAD BUT THIS SHUD BE MONITORED.

FRIDAY INTO SUNDAY...NEXT FRONT APROACHES OUR AREA FROM NW..ALBEIT
WK AND WITH NO UPR SUPPORT. STILL...ONSHORE FLOW AND HIGH DEW POINTS
TRANSLATES TO 20-30 PCT AFTN AND EVNG POPS. FRONT DRIFTS INTO AREA
LATE FRI INTO EARLY SAT AND HELPS KEEP SOME CLOUDS AND WDLY SCT POPS
IN AREA.  SYS SOUTH OF LCL AREA BY SAT EVENING WITH 0-10% POPS
FORECASTED THESE PERIODS. ANY RAIN MNLY SEA BREEZE INDUCED. LACK OF
CLOUDS SAT AND SUNDAY SO MAX TEMPS SHOOT UP TO AROUND 90 WARMEST
INLAND SPOTS.

EXTENDED:NEXT CHANCE FOR CONVECTION IS TUESDAY WITH SHORT WAVE TROF
AND COLD FRONT.

MARINE: MID AFTN BUOYS SHOW THAT DESPITE LIGHT WINDS..SEA HGHTS
STAYING UP IN 3 FOOT RANGE AND WILL TWEK ACCORDINGLY. OTHEWISE SPLIT
CWF INTO WRN AND ERN WATERS TO ACCOUNT FOR MNLY MORE SW COMPONENT VS
WEST COMPONENT RESPECTIVELY. CONDS RMN WELL BLO SCEC THRU PERIOD.

FIRE WX: NO CONCERNS.

PRELIM NUMBERS...

TLH  63 88 66 90 -221
PFN  67 85 68 86 -221
DHN  66 86 67 86 -321
ABY  64 86 65 87 -321
VLD  64 89 65 89 1221
CTY  64 85 65 87 2221

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BLOCK

PREVIOUS DISCUSSION
CURRENTLY VISIBILITIES ARE IMPROVING OVER MUCH OF THE AREA AND
GIVING WAY TO GENERALLY PARTLY CLOUDY SKIES AND TEMPS IN THE 70S.
LIGHT S TO SE WINDS ARE PREDOMINANT.

A WEAK BOUNDARY IS LOCATED ACROSS NORTH FL AND THE ADJACENT GULF
WATERS AS A SHORTWAVE TROUGH SLIDES OVER THE FL PENINSULA. ANOTHER
LOW PRESSURE SYSTEM IS MAKING ITS WAY INTO THE NORTHEAST TRAILING A
FRONT  AND A VORT CENTER INTO THE THE SOUTHEAST. AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TODAY OVER LAND.

FOR THE MORNING UPDATES WILL REMOVE FOG WORDING. NO SIGNIFICANT
CHANGES ARE NEEDED AT THIS TIME.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BOLINSKI

PREVIOUS DISCUSSION.*************************************************
SYNOPSIS: SEA BREEZE COMBINED WITH A WEAK TROUGH IN THE NORTHEAST
GULF AND AN UPSTREAM SHORT WAVE TROUGH TO TRIGGER A FEW SHOWERS AND
THUNDERSTORMS ACROSS THE REGION YESTERDAY. LAST OF THE CONVECTION
STUBBORNLY HANGING ON ACROSS WRN LEE CO GA AT PRESS TIME. SURFACE
ANALYSIS SHOWS THE FRONT HAS NOT MOVED MUCH ACROSS CENTRAL FL AND
CONTINUES TO EXTEND WWD ACROSS THE CENTRAL GULF. AS SUSPECTED, GULF
LOW ADVERTISED BY THE GFS HAS NOT MATERIALIZED. WATER VAPOR IMAGERY
SHOWS THE SHORT WAVE TROUGH REMAINS TO OUR W, EXTENDING FROM WRN AL
S INTO THE NE GULF. DRY AIR IS NOTABLE BEHIND THIS AXIS. SATELLITE
ALSO SHOWS HIGH CLOUDS STREAMING NWD INTO THE AREA FROM CONVECTION
IN THE SE GULF, AND LOW CLOUDS MOVING NWD FROM THE GULF INTO THE WRN
PANHANDLE.

MODEL DISCUSSION: SHORT WAVE TROUGH IN THE SE CONUS AND NE GULF
APPEARS A LITTLE SHARPER THAN SHOWN IN THE MODELS. GFS CONTINUES TO
BE PLAGUED BY CONVECTIVE FEEDBACK TO OUR S AND THEN E TODAY. THE
MAIN VORT CENTER TO OUR W APPEARS BEST HANDLED BY THE ETA, BUT ALL
SHOW IT WEAKENING AS IT MOVES EWD ACROSS THE LOCAL AREA. THE AXIS
WILL NOT BE E OF THE AREA UNTIL LATE IN THE DAY, SO IT MAY HELP
ENHANCE AFTERNOON POPS A BIT ACROSS OUR ERN ZONES. THIS AREA WILL
ALSO HAVE GREATER MEAN RH AND LOW LEVEL CONVERGENCE TODAY. BY FRI,
THE FRONT TO OUR W WILL BEGIN TO AFFECT OUR WX. CURRENT POP
DISTRIBUTION LOOKS FINE. BEYOND 48 HOURS, THE ETA AND GFS BEGIN TO
DIVERGE WITH THEIR HANDLING OF THIS FEATURE. THE ETA HANGS THE FRONT
UP TO OUR N, WHILE THE GFS SHOWS A DEFINITIVE FROPA FRI NIGHT.
CONSIDERING THE MODEL TRENDS TOWARD AMPLIFICATION, I WOULD TEND TO
BELIEVE THE GFS. INCLINED TO PULL SHOWERS FROM SAT FORECAST. BECAUSE
OF THIS, WILL ALLOW FOR 90 DEGREE TEMPS ON SAT AT TLH AS DRIER AIR
MOVES IN AND HEIGHTS RISE.

MARINE: NO HIGHLIGHTS ANTICIPATED OVER THE NEXT 5 DAYS. ELY FLOW
REGIME SET TO TRANSITION TO SWLY TODAY AND THEN WLY FROM TONIGHT
THROUGH SAT. S FLOW COMMENCES ON SUN. GFS STILLS SHOWS POTENTIAL FOR
MARGINAL CAUTION EVEN LATE SUN NIGHT INTO MON, BUT WILL KEEP
FORECAST JUST BELOW FOR NOW AT 15 KT.

FIRE WX: NO RED FLAG CONDITIONS EXPECTED THROUGH FRI, ALTHOUGH
SOMEWHAT DRIER AIR WILL BRING MINIMUM RH BELOW 40 PERCENT ACROSS
SOME ERN INLAND AREAS.

EXTENDED: WEAK FRONT PIVOTS BACK TO THE NE ACROSS THE AREA ON SUN.
HOWEVER, GFS INDICATES LIMITED MOISTURE AN NO LIFT ASSOCIATED WITH
THIS FEATURE BY THAT TIME AND DRY FORECAST STILL LOOKS GOOD.
MOISTURE THEN INCREASES STEADILY FROM NE TO SE OVER THE NEXT FEW
DAYS AS THE NEXT FRONTAL SYSTEM APPROACHES FROM THE W. LOOKING FOR
FROPA TUE NIGHT INTO EARLY WED.

PRELIM NUMBERS...

TLH  87 63 88 65  2021
PFN  83 67 83 68  1021
DHN  86 65 84 65  2-32
ABY  86 64 87 64  2132
VLD  86 63 89 65  2121
CTY  85 64 86 64  2-11

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

WOOL
Hazardous weather outlook, May 1, 5:47 AM EDT, 11 hours 29 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
547 AM EDT THU MAY 1 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
LOCALLY DENSE FOG WILL BE POSSIBLE THIS MORNING...PARTICULARLY NEAR
THE COAST. IF YOU ENCOUNTER FOG...SLOW DOWN AND USE YOUR LOW BEAM
HEADLIGHTS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED TODAY.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A FRONT WILL APPROACH FROM THE WEST FRIDAY AND MOVE THROUGH THE
REGION FRIDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF THIS FRONT AND MOVE SOUTHEAST. WHILE A FEW OF THESE
STORMS COULD BE STRONG NORTH AND WEST OF THE AREA...THEY ARE
EXPECTED TO WEAKEN BY THE TIME THEY REACH SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA. AFTER A COUPLE OF DRY DAYS...SHOWERS AND
THUNDERSTORMS WILL BEGIN TO INCREASE IN COVERAGE MONDAY AND TUESDAY
AHEAD OF THE NEXT FRONT...WHICH IS EXPECTED TO PASS ACROSS THE AREA
LATE TUESDAY INTO WEDNESDAY. IT IS TOO EARLY TO SPECULATE WHETHER
THERE WILL BE ANY SEVERE WEATHER ASSOCIATED WITH THIS FRONTAL
PASSAGE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.